Advertisement

Geometriae Dedicata

, Volume 147, Issue 1, pp 219–276 | Cite as

Ford fundamental domains in symmetric spaces of rank one

  • Anke D. Pohl
Open Access
Original Paper

Abstract

We show the existence of isometric (or Ford) fundamental regions for a large class of subgroups of the isometry group of any rank one Riemannian symmetric space of noncompact type. The proof does not use the classification of symmetric spaces. All hitherto known existence results of isometric fundamental regions and domains are essentially subsumed by our work.

Keywords

Ford fundamental domains Isometric fundamental regions Rank one symmetric spaces Isometric spheres Cygan metric 

Mathematics Subject Classification (2000)

53C35 22E40 52C22 

Notes

Acknowledgments

The author was partially supported by the International Research Training Group 1133 “Geometry and Analysis of Symmetries”, the Sonderforschungsbereich/Transregio 45 “Periods, moduli spaces and arithmetic of algebraic varieties”, and the Max-Planck-Institut für Mathematik in Bonn.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

References

  1. 1.
    Apanasov, B.: Discrete groups in space and uniformization problems. Mathematics and its Applications (Soviet Series), vol. 40. Kluwer, Dordrecht (translated and revised from the 1983 Russian original) (1991)Google Scholar
  2. 2.
    Apanasov B.: Conformal Geometry of Discrete Groups and Manifolds, de Gruyter Expositions in Mathematics, vol. 32. Walter de Gruyter, Berlin (2000)Google Scholar
  3. 3.
    Borel A., Ji L.: Compactifications of Symmetric and Locally Symmetric Spaces. Mathematics: Theory & Applications. Birkhäuser Boston, Boston (2006)Google Scholar
  4. 4.
    Bourbaki, N.: Algebra I. Chapters 1–3. Elements of Mathematics (Berlin). Springer, Berlin (translated from the French, Reprint of the 1989 English translation) (1998)Google Scholar
  5. 5.
    Chen, S., Greenberg, L.: Hyperbolic spaces. In: Ahlfors, L.V., Kra, I., Maskit, B., Nirenberg, L. (eds.) Contributions to Analysis (a collection of papers dedicated to Lipman Bers), pp. 49–87. Academic Press, New York (1974)Google Scholar
  6. 6.
    Cowling M., Dooley A., Korányi A., Ricci F.: H-type groups and Iwasawa decompositions. Adv. Math. 87(1), 1–41 (1991)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cowling M., Dooley A., Korányi A., Ricci F.: An approach to symmetric spaces of rank one via groups of Heisenberg type. J. Geom. Anal. 8(2), 199–237 (1998)MATHMathSciNetGoogle Scholar
  8. 8.
    Eberlein P.: Geometry of Nonpositively Curved Manifolds. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1996)Google Scholar
  9. 9.
    Eberlein P., O’Neill B.: Visibility manifolds. Pac. J. Math. 46, 45–109 (1973)MATHMathSciNetGoogle Scholar
  10. 10.
    Ford L.: Automorphic Functions. Chelsea, New York (1972)Google Scholar
  11. 11.
    Goldman W.: Complex Hyperbolic Geometry. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford Science Publications, New York (1999)Google Scholar
  12. 12.
    Kamiya S.: Generalized isometric spheres and fundamental domains for discrete subgroups of PU(1, n;C). Proc. Jpn. Acad. Ser. A Math. Sci. 79(5), 105–109 (2003)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Katok S.: Fuchsian Groups. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1992)Google Scholar
  14. 14.
    Kim I., Parker J.: Geometry of quaternionic hyperbolic manifolds. Math. Proc. Camb. Philos. Soc. 135(2), 291–320 (2003)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Korányi, A., Ricci, F.: A unified approach to compact symmetric spaces of rank one. To appear in Colloquium MathGoogle Scholar
  16. 16.
    Korányi, A., Ricci, F.: A classification-free construction of rank-one symmetric spaces. Bull. Kerala Math. Assoc. (2005) (Special Issue), 73–88 (2007)Google Scholar
  17. 17.
    Marden, A.: Outer Circles. An Introduction to Hyperbolic 3-Manifolds. Cambridge University Press, Cambridge (2007)MATHCrossRefGoogle Scholar
  18. 18.
    Parker J.: On Ford isometric spheres in complex hyperbolic space. Math. Proc. Camb. Philos. Soc. 115(3), 501–512 (1994)MATHCrossRefGoogle Scholar
  19. 19.
    Pohl, A.: Symbolic dynamics for the geodesic flow on locally symmetric good orbifolds of rank one. Dissertation (2009)Google Scholar
  20. 20.
    von Querenburg, B.: Mengentheoretische Topologie, 2nd edn. Springer, Berlin (1979) (Hochschultext)Google Scholar
  21. 21.
    Ratcliffe J.: Foundations of Hyperbolic Manifolds, Graduate Texts in Mathematics, vol. 149. Springer, New York (2006)Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Max-Planck-Institut für MathematikBonnGermany

Personalised recommendations